DEAR DR. GOTT: I am 70 years old. I have been a light sleeper for my entire adult life. However, sleep has been more elusive in recent months.
Do you have any nonmedical strategies for relief? Across the years, I have sometimes taken 25 milligrams of diphenhydramine for allergies and have noticed some assistance with sleeping. I would only be willing to take medication as a last resort. Please give me a quick, easy fix. Thank you.
DEAR READER: Diphenhydramine (Benadryl) is an antihistamine that is sometimes recommended as a nonhabit-forming sleep aid because it has sedative properties. This is why you experience some relief when taking the medication. It is also sold under the trademark Simply Sleep for those who do not take it for allergies.
Most adults require seven to nine hours of sleep a day. There is no evidence to support the belief that older people require less.
There are many reasons for sleep deprivation. Family concerns, employment issues, health, some medications, fears or financial obligations can keep us from getting to sleep. Often, we will awaken in the middle of the night with a solution to a complex issue, only to have trouble falling back to sleep.
Melatonin is a hormone produced by the pineal gland in the brain. It is stimulated by darkness and suppressed by light. Levels of this hormone are highest just prior to bedtime. Often, nightlights in a bedroom, a light intentionally left on in a child's room or a window with a street light shining in will suppress the production of melatonin and cause wakefulness. Take the necessary steps to sleep in a quiet, comfortable, darkened room. Perhaps this simply means moving the furniture to another wall to prevent light from seeping in. Don't sleep with a television on. The light from the screen is counterproductive in this case, and the sound could add to the problem.
Other suggestions include eating lighter meals in the evening. Don't go to bed after eating a large meal. Discontinue or reduce smoking, and alcohol and caffeine consumption. If you routinely enjoy coffee with or after dinner, switch to a decaffeinated form. Remember that soda and chocolate contain caffeine and should be avoided later in the evening, as well. Exercise as much as possible during the day, and go to bed when tired, not necessarily at a specific time of the evening. Some medications have a tendency to cause insomnia. Speak with your physician about any drugs you might be on with this unwanted side effect. He or she can switch you to another drug in the same class. Synthetic melatonin is an over-the-counter sleep aid that is safe when used according to package directions. Speak with your doctor first, but he or she will probably recommend a trial basis of this harmless substance to get you back on track.
To give you related information, I am sending you a copy of my Health Report "Sleep/Wake Disorders."